Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viraday/Atripla vs Efavirenz+Lamivudine+Abacavir
Jun 5, 2013

Dear doctor,

I am a 25 yr old male, from India diagnosed in July 2012. I have been on Viraday (same thing as Atripla) since October 2012. My CD4 count has been hovering around the 400/cu mm level. Otherwise, I have been doing well.

But, during my last check up I was advised a DEXA as a part of routine evaluation (I was advised earlier but wasn't able to do the test). This time however I did the DEXA and it showed osteoporosis/osteopenia of femur and spine. My doctor has adviced me to switch from Viraday to the efavirenz+lamivudine+abacavir combination and also has prescribed me Calcium and Vit D.

The thing is, I was extremely comfortable with Viraday with its one tablet dose and was otherwise physically doing quite well with it. I would have rather continued with Viraday if not for the osteoporosis.

Please advice me regarding what I should do. Is it possible to switch back to Viraday if my osteoporosis/osteopenia improves after say a year or so? Also, is the efficacy & efficiency of Viraday (or Atripla) same as that of the Efavirenz+Lamivudine+Abacavir combination? (I always thought atripla was the most efficacious drug).

Thank you.

Response from Dr. Henry

Although the tenofovir in Viraday (atripla) has been associated with modest decreases in bone mineral densitity (as compared to abacavir for example) the difference if generally not large and of marginal clinical significance in most patients over the first 5-10 years of use. Osteoporosis is common in the general population and in the US at least appears more common in HIV+ populations (including men). In the US vitamin D deficiency in HIV+ persons is also common (may contribute to bone loss) as may low testosterone levels in HIV+ men, cigarette use, alcohol use, genetic factors, aging, thyroid/adrenal problems, and some other medications (such as corticosteroids). You dont provide details regarding your degree of bone mineral loss from the DEXA-if very severe then would more likely consider switching off tenofovir while if more modest could consider continuing the Viraday and take the calcium/vitamin D supplement. KH



Previous
Periodic outbreaks of urticaria
Next
Cholesterol

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement